Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2004, 8:43 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 8:43 PM EDT (00:43 UTC)
- Expired
- Aug 12, 2004, 9:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 130043
SVRCHS
SCC013-053-130115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 915 PM EDT
* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 15 MILES SOUTHWEST OF FOREST BEACH...OR ABOUT 10 MILES
SOUTHEAST OF SAVANNAH...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
FOREST BEACH...
HILTON HEAD ISLAND AND BLUFFTON...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3209 8102 3234 8083 3226 8074 3227 8072
3223 8067 3215 8071 3211 8083 3218 8080
3217 8082 3210 8085 3205 8092 3204 8092
3204 8089 3204 8090
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:20 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 12, 5:20 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 520 PM EDT THU AUG 12 2004 .UPDATE...HAVE DECIDED TO DROP LAKE WIND ADVISORY SINCE THE STRONGEST WINDS SHOULD REMAIN ALOFT. && .SHORT TERM /THIS EVENING AND TONIGHT/... 20Z SURFACE ANALYSIS INDICATED TD BONNIE CENTERED OVER THE PANHANDLE OF FLORIDA. RADAR IMAGERY SHOWED SHRA/TSRA AHEAD OF THIS FEATURE WHICH SHOULD MOVE RAPIDLY ACROSS CWFA LATE THIS AFTERNOON AND EARLY TONIGHT. HEAVY RAINFALL WILL REMAIN A CONCERN BUT WIDESPREAD FLOODING IS NOT EXPECTED. RAINFALL ACTIVITY SHOULD BECOME MORE SCATTERED LATE TONIGHT. WINDS SHOULD INCREASE AS THE LOW MOVES NORTHWARD. && .LAKE WIND...SHRA/TSRA HAVE PRODUCED HIGH WINDS OVER LAKE MOULTRIE BUT HAVE OTHERWISE DISRUPTED THE PRESSURE GRADIENT. AS THE LOW APPROACHES FROM THE SOUTH...EXPECT WINDS TO INCREASE THIS EVENING SO WILL LEAVE LAKE WIND ADVISORY IN PLACE. && .LONG TERM /FRIDAY THROUGH THURSDAY/... TPC WILL ISSUE A TROPICAL STORM WATCH JUST SOUTH OF THE ALTAMAHA RIVER THIS AFTERNOON WHICH MAY BE EXTENDED TO TAKE IN OUR GEORGIA COASTAL COUNTIES AND POSSIBLY SOUTH CAROLINA COUNTIES LATER TONIGHT. WILL HOLD OFF ON INLAND TROPICAL STORM WATCH ACCORDINGLY. BASED ON CURRENT HPC TRACK...CHARLEY WILL AFFECT CWFA SOMETIME STARTING FRIDAY NIGHT AND CONTINUING INTO SATURDAY. EXPECT HEAVY RAINFALL TO OCCUR WITH HPC INDICATING UP TO 6 INCHES OF RAIN WITH CHARLEY. SINCE EVENT IS STILL FAR AWAY WILL HOLD OFF ON A FLOOD WATCH FOR NOW. SEVERE WEATHER WILL AGAIN BE A CONCERN ON SATURDAY AS PART OF CWFA MAY BE IN THE RIGHT QUADRANT OF THE STORM. TIDAL DEPARTURES ARE EXPECTED TO BE 2 TO 3 FEET WHICH SHOULD NOT CAUSE MAJOR PROBLEMS AT ANY LOCATION. AFTER CHARLEY PULLS AWAY CWFA WILL RETURN TO A DIURNAL PATTERN WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .MARINE... BONNIE TO CONTINUE TO MOVE NORTHEAST OVERNIGHT. WINDS AND WAVES TO INCREASE IN THE COASTAL WATERS AS BONNIE MOVES BY AND WILL CONTINUE WITH A SMALL CRAFT ADVISORY OVERNIGHT AND FRIDAY. IMPACTS FROM CHARLIE NOT EXPECTED UNTIL FRIDAY NIGHT AND SATURDAY...WITH TROPICAL STORM FORCE WINDS POSSIBLE IN THE GEORGIA COASTAL WATERS BEGINNING BETWEEN MIDNIGHT AND 3 AM SATURDAY AND IN THE SOUTH CAROLINA COASTAL WATERS BEGINNING BETWEEN 3 AND 6 AM. WAVES INCREASE FRIDAY NIGHT AND BY EARLY AROUND SATURDAY MORNING COULD BE FROM 7 TO 10 FEET IN THE COASTAL WATERS AND 10 TO 15 FEET IN THE OFF SHORE WATERS. AS CHARLIE MOVES AWAY FROM THE AREA SATURDAY AFTERNOON AND NIGHT WINDS AND WAVES WILL DECREASE. && .AVIATION... LOTS OF SHOWERS AND THUNDERSTORMS THIS EVENING WITH A DECREASING THREAT AFTER MIDNIGHT. EXPECT MAINLY MVFR CONDITION CIGS TONIGHT WITH MVFR VSBYS IN THUNDERSTORMS. IMPROVING CONDITIONS ON FRIDAY BETWEEN BONNIE AND CHARLIE WITH STILL THE THREAT FOR THUNDERSTORMS. THREAT FOR ISOLATED SEVERE WEATHER EXPECTED INTO THE EVENING HOURS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374. && SCW/EMLAW
Hazardous weather outlook, Aug 12, 6:21 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 621 AM EDT THU AUG 12 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 621 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. .TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 12, 3:17 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM DOWNBURST 5 NW CROSS 33.38N 80.21W
08/12/2004 BERKELEY SC PUBLIC
TREES DOWN ACROSS MUDVILLE ROAD. LOTS OF PEOPLE REPORTED
REMOVING TREES.
&&Special weather statement, Aug 12, 3:17 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 317 PM EDT THU AUG 12 2004 GAZ119-139-141-SCZ048-051-121945- BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL MCINTOSH- 317 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT COUNTY...MCINTOSH COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 345 PM EDT... AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF RIDGELAND TO 22 MILES SOUTHEAST OF SAVANNAH TO 11 MILES EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PRITCHARDVILLE...JASPER...GOLDEN ISLES...DAUFUSKIE ISLAND... CHELSEA...MYRTLE ISLAND...BRIGHTON BEACH...BLUFFTON...TYBEE ISLAND AND SAVANNAH BEACH THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 12, 6:10 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 610 PM EDT THU AUG 12 2004 GAZ087-088-099>101-115-118-119-SCZ040-042>045-047>051-122230- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL CHATHAM GA-COASTAL COLLETON SC- COASTAL JASPER SC-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND CHATHAM GA-INLAND COLLETON SC-INLAND JASPER SC-JENKINS GA- SCREVEN GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...MCCLELLANVILLE...METTER...MILLEN... MONCKS CORNER...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 610 PM EDT THU AUG 12 2004 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND MUCH OF ADJACENT SOUTHEAST GEORGIA HAS EXPIRED. WIDESPREAD RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING BUT THE THREAT FOR TORNADOES HAS ENDED. AUSTIN
Local storm report, Aug 12, 7:32 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG RICEBORO 31.74N 81.43W
08/12/2004 LIBERTY GA LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALONG PETERSBURG ROAD.
&&
VBLocal storm report, Aug 12, 7:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD GUM BRANCH 31.86N 81.73W
08/12/2004 LIBERTY GA EMERGENCY MNGR
HIGHWAY 196 WEST...LIVE OAK CHURCH ROAD AND CURTIS ROAD
ALL CLOSED DUE TO EXTENSIVE FLOODING.
&&
PMLocal storm report, Aug 12, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD SAVANNAH 32.08N 81.10W
08/12/2004 CHATHAM GA PUBLIC
FLOODING IN PROGRESS IN THE WINDSOR FOREST AREA. ROADS
INNUNDATED AND WATER ON THE VERGE OF ENTERING HOMES.
&&
24The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:02 PM EDT | Special Marine Warning | CHS | 28 min | |
| Aug 12, 8:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Aug 12, 8:30 PM EDT | Tornado Warning | CHS | Jasper | 30 min |
| Aug 12, 8:32 PM EDT | Special Marine Warning | CHS | 58 min | |
| Aug 12, 8:38 PM EDT | Special Marine Warning | CHS | 37 min | |
| Aug 12, 8:58 PM EDT | Special Marine Warning | CHS | 62 min | |
| Aug 12, 9:15 PM EDT | Special Marine Warning | CHS | 60 min | |
| Aug 12, 9:23 PM EDT | Special Marine Warning | CHS | 67 min | |
| Aug 12, 9:55 PM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 12, 9:55 PM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 12, 10:12 PM EDT | Special Marine Warning | CHS | 48 min | |
| Aug 12, 10:55 PM EDT | Tornado Warning | CHS | Charleston | 35 min |
| Aug 12, 10:59 PM EDT | Special Marine Warning | CHS | 91 min | |
| Aug 12, 10:59 PM EDT | Special Marine Warning | CHS | 91 min | |
| Aug 12, 11:43 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Aug 12, 11:54 PM EDT | Special Marine Warning | CHS | 96 min | |
| Aug 13, 12:31 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 14 min |
| Aug 13, 12:20 PM EDT | Special Marine Warning | CHS | 55 min | |
| Aug 13, 1:54 PM EDT | Special Marine Warning | CHS | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.